Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
Fatal intrahepatic hemorrhage after nadroparin use for total hip arthroplasty.
Forensic Science, Medicine, and Pathology
Publication types: Publication Status: ppublish
Low-molecular-weight heparins have become the predominant choice for deep venous thrombosis prophylaxis and treatment. However, their use may cause bleeding complications. Intrahepatic bleeding is exceptional and only very few cases have been described. The authors present a unique case of fatal intrahepatic hematoma complicating nadroparin use in a 65-year-old woman with a hepatic cyst who was admitted to hospital for unilateral total hip arthroplasty. At autopsy, hemoperitoneum (2,000 ml of blood and clots) was evident. A ruptured sub-capsular hematoma involving the right lobe of the liver was observed. The hemorrhage within the cyst induced by the nadroparin use was likely responsible for the subsequent hepatic hematoma, liver rupture, and death. This case highlights the need for pathologists and surgeons to be aware of the possibility of intrahepatic hematoma in patients who have received low-molecular-weight heparins, undergone major surgery and present postoperative hemodynamic instability, especially in those with preoperative diagnosis of hepatic cyst.
Web of science
Last modification date